Skip To The Main Content

FDA Drug Safety Communication: Codeine use in certain children carries serious risk

Apr 21, 2014

FDA Drug Safety Communication
Codeine Use in Certain Children After Tonsillectomy and/or Adenoidectomy
Risk of Rare, But Life-Threatening Adverse Events or Death

 In February 2013, the FDA sent out a FDA Drug Safety Communication about actions taken to address safety concerns with codeine used in certain children after tonsillectomy and/or adenoidectomy.

 A new Boxed Warning will be added to the drug label of codeine-containing products about the risk of codeine in post-operative pain management in children following tonsillectomy and/or adenoidectomy.  In addition a contraindication will be added to restrict codeine from being used in this setting.

Codeine Product Labeling:  Boxed Warning:  

“Respiratory depression and death reported in children who received codeine following tonsillectomy and/or adenoidectomy and had evidence of being ultra-rapid metabolizers of codeine due to CYP2D6 polymorphism.”

Codeine Product Labeling:  Contraindications:

“Postoperative pain management in children who have undergone tonsillectomy and/or adenoidectomy.”

The BHS has reviewed all order sets for tonsillectomy and/or adenoidectomy in children.  Codeine containing products have been removed from the order sets.

Ref: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm315627.htm

If you are a member of the News Media, please contact Ashley Cardenas, Director of Public Relations at 210-297-1000 (office) or 210-837-2983 (cell).